Iowa, 2010

Flash Flooding and Heavy Rain in Iowa, July 23, 2010

July 23, 2010 · NWS DMX · 6 events in 5 counties and zones

A very unstable atmosphere was in place over Iowa with CAPE values around 2000 J/kg and lifted indices in the -8 to -10 C range. 25 inches along a boundary that extended from northeast into west central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$120,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable atmosphere was in place over Iowa with CAPE values around 2000 J/kg and lifted indices in the -8 to -10 C range. Precipitable water increased to around 2.25 inches along a boundary that extended from northeast into west central Iowa. Downdraft CAPE was in the 700 to 1000 J/kg range with 400 to 800 J/kg available in the -10 to -30 C layer of the atmosphere. The LCL was between 750 and 1000 meters. The freezing level was very high, around 16,000 feet. In spite of the relatively strongly sheared atmosphere, which was 35 to 45 kts, the thunderstorms had a hard time developing. A firm cap was in place with 700 mb temperatures of 14 to 15 C by early evening, and 500 mb temperatures of -4 C. Thunderstorms formed over northeast Iowa along the boundary. The thunderstorms back developed along the boundary well after sunset and became very efficient rain producers. The storms trained along the same line with a quick 2 to 3 inches of rain falling from west of Waterloo to near the Waterloo area. The rain fell in a short period of time, one to two hours, on top of ground that had received significant rainfall during the morning hours of the 22nd. This resulted in rapid runoff of water and flash flooding. The thunderstorms continued through the night with total rainfall north of Waterloo in the Denver area reaching 7.11 inches by sunrise. The line of storms back developed west across the state overnight. Heavy rainfall of 2 to 4 inches fell in a band extending west into the areas that saw flash flooding the previous day. Flash flooding was reported in Bremer, Webster, Wright, and Sac Counties. General flooding took place in many areas of Hamilton County as well. Severe weather was absent with the storms through the night. The tropical nature of the atmosphere limited the severe threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 10:46 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 22, 10:46 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CDT THU JUL 22 2010

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COMPLICATED FORECAST TONIGHT.  THE MCS FROM LAST NIGHT/EARLY THIS
MORNING HAS LAID AN OUTFLOW BOUNDARY ESSENTIALLY ACROSS HIGHWAY 20.
HOWEVER A SURFACE LOW MOVED NORTHEAST INTO SOUTHERN MN AND PUSHED
THE FRONTAL NORTH FROM ABOUT KMCW TO KAXA.  MEANWHILE A SOUTHERLY
FLOW ACROSS CENTRAL IOWA BROUGHT IN SOME WARMER AIR.  TEMPS AT H7
WERE WARMING OUT WEST.  ONE QUESTION IS WHAT IF ANY EFFECT THE WARM
ADVECTION WILL HAVE ON CONVECTION.  I THOUGHT IT MIGHT KILL
CONVECTION BUT CU DEVELOPMENT BEGAN ALONG THE OUTFLOW AND FRONTAL
BOUNDARIES BY EARLY AFTERNOON...ALBEIT FLAT...PROBABLY DUE TO SOME
CAPPING.  THE ATMOSPHERE IS UNSTABLE HOWEVER AND THE CAP WILL WEAKEN
BY LATE EVENING.  I DO EXPECT SOME SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE NORTH DURING THE LATE AFTERNOON FROM THE
FESTERING CU BUT IT APPEARS THE BIGGER CHANCES FOR WIDESPREAD
THUNDERSTORMS MAY BE TONIGHT.  A SHORTWAVE WILL COME ACROSS THE
NORTHERN PLAINS LATE TONIGHT AND FRIDAY AND THAT IS WHAT WILL LIKELY
BE THE TRIGGER FOR STRONGER STORMS AS THAT WAVE WILL FINALLY PUSH
THE FRONTAL BOUNDARY SOUTHEAST OF THE STATE.  I WILL BE EXTENDING
THE FFA THROUGH 12Z FRIDAY IN ANTICIPATION OF PRECIP THAT WILL GO
LATER INTO THE NIGHT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
CDFNT THAT GETS HUNG UP OVR THE STATE TNGT WILL FINALLY MOV SWD AS
STRONG S/WV DROPS SEWD INTO THE UPPER MIDWEST FRI AFTN AND NIGHT.
ANOTHER ROUND OF TSRA IS LKLY WITH THIS.  HI PRES WILL BLD INTO THE
AREA FOR SAT AND SUN.  DIF IN MDLS ON FEATURE COMING UP OUT OF THE
GULF. WILL GO TOWARD THE ECMEF SOLNS ON THIS.  WILL INTRODUCE
POPS...ESPECIALLY SRN ZNS...SUN NGT INTO MON.  THIS WILL NEED TO BE
WATCHED DUE TO THE TROPICAL NATURE OF THE FEATURE.  TRENDING HAS
BEEN FOR GFS TO MINOR IT OUT WITH TIME...BUT ECMWF HAS PICKED UP ON
IT AND GIVES CRED TO THE POSSIBILITY.

&&

.AVIATION...23/06Z
FRONT WILL REMAIN NEARLY STATIONARY IN NORTHERN IA THROUGH MUCH OF
THE FORECAST PERIOD.  SHRA AND TSRA ARE EXPECTED NEAR THE BOUNDARY
OVERNIGHT WITH MVFR TO IFR CONDITIONS IN AND AROUND THE
THUNDERSTORMS.  OTHERWISE...VFR CIGS AND VSBYS ARE ANTICIPATED FOR
MUCH OF CENTRAL IA INCLUDING KOTM...KDSM AND KMCW.  KALO AND KFOD
WILL BE MOST AFFECTED BY THUNDERSTORMS OVERNIGHT INTO FRIDAY MORNING
WITH GUSTY AND VARIABLE WINDS.  ON FRIDAY...CONVECTION IS FORECAST
TO DIE OFF DURING THE MORNING WITH VFR CONDITIONS IN MOST LOCATIONS
AFTER 15Z.  HOWEVER...ANOTHER ROUND OF THUNDERSTORMS ARE FORECAST BY
FRIDAY EVENING INITIALLY IN NORTHERN IA WITH CIGS AND VSBYS ONCE
AGAIN REDUCED IN AND AROUND THUNDERSTORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7AM FRIDAY MORNING FOR BLACK
HAWK-BUTLER-BREMER-CALHOUN-FRANKLIN-GRUNDY-HAMILTON-HARDIN-
HUMBOLDT-POCAHONTAS-SAC-WEBSTER-WRIGHT.

&&

LONG TERM...MS JUL 10
SHORT TERM...FAB
AVIATION...COGIL
Hazardous weather outlook, Jul 22, 9:17 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1017 PM CDT THU JUL 22 2010

IAZ004>007-015>017-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1017 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THERE IS LITTLE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...SPOTTER ACTIVATION
MAY BE NEEDED FRIDAY INTO EARLY SATURDAY. REPORTS OF HEAVY RAIN
AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ023>028-033>039-231100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1017 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW SEVERE STORMS
ARE POSSIBLE WITH DAMAGING WIND. HEAVY RAINFALL IS ALSO EXPECTED
WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY INTO
EARLY SATURDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

IAZ044>050-057>062-070>075-081>086-092>097-231100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1017 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A SEVERE STORM OR
TWO WILL BE POSSIBLE WITH DAMAGING WIND THE MAIN THREAT. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY INTO
EARLY SATURDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

COGIL

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 08:24 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Bremer

When
July 23, 2:25 AM CST to 8:06 AM CST
Where
Bremer County, 1.02 mi E of Denver to 1.96 mi ENE of Klinger
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
42.670, -92.330

Water covered most secondary roads in Bremer County, but was receding. Numerous flooded basements across the county, but the worst hit were in the Denver and Readlyn areas. The sewer system was threatened in Readlyn and Denver pumps were running to aid the overtaxed sewer system.

Flash Flood, Webster

When
July 23, 4:30 AM CST to 9:00 AM CST
Where
Webster County, 0.51 mi W of (Fod)ft Dodge Muni A to 1.7 mi NE of (Fod)ft Dodge Muni A
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.550, -94.190

Two roads were inundated with water flowing over them near the airport.

Heavy Rain, Bremer

When
July 23, 4:55 AM CST
Where
Bremer County, 1.02 mi E of Denver
Reported by
Broadcast Media
Coordinates
42.670, -92.330

Rainfall since 0600 CST on the 22nd was 7.11 inches.

Flash Flood, Wright

When
July 23, 7:24 AM CST to 10:00 AM CST
Where
Wright County, 5.53 mi S of Clarion to 0.94 mi ESE of Eagle Grove
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.650, -93.730

County Road R38 and a few other county roads were closed due to flooding.

Flash Flood, Sac

When
July 23, 7:45 AM CST to 10:00 AM CST
Where
Sac County, 1.23 mi ENE of Sac City Muni Arpt to 3.73 mi ENE of Nemaha
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.378, -94.958

Sierra road was closed from Shasta Ave to 270th St due to flooding. Other road closures are on 170th St north of Sac City and 350th St near Grant City.

Flash Flood, Hamilton

When
July 23, 9:31 AM CST to 2:00 PM CST
Where
Hamilton County, 0.69 mi S of Webster City to 1.55 mi ENE of Webster City
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.460, -93.820

Webster City Police reported that the city campgrounds were closed and the intersection of Linn St and Oak Ave was also closed. Additionally...Hamilton County Sheriff reported a few gravel roads were flooded in the northern part of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235044, 235042, 235039, 235045, 235046, 251747.